CAH
CAH Home Bracelet Doses
Injection Patients Rights Adrenal Crisis
Adrenal Crisis

Adrenal crisis and severe acute adrenocortical insufficiency in Congenital Adrenal Hyperplasia can be caused by illness or injury or any stress that makes demands upon the adrenals to produce large amounts of cortisol. People who have Congenital Adrenal Hyperplasia or parent's with children who have Congenital Adrenal Hyperplasia should be taught to recognize signs of potential stress that may cause an acute adrenal crisis to occur suddenly and unexpectedly. Most people with CAH or parent's who have children with CAH are advised to give administer an emergency shot of solu-cortef or increase their dose of oral steroid in times of stress. It is important for the individual with Congenital Adrenal Hyperplasia to always carry a medical identification card that states the type of medication and the proper dose needed in case of an emergency. Never delay the increase in oral steroid if Adrenal Crisis occurs. If unable to retain medication or administer such due to vomiting give the injection and notify the health care provider immediately.

Here are a few symptoms that would indicate that an adrenal crisis is iminent:

*Headache *Profound Weakness *Fatigue *Slow Lethargic Movement *Nausea *Vomiting *Low Blood Pressure *Dehydration *High Fever *Shivering and Chills *Confusion or Coma *Darkening of the skin (see skin, abnormally dark or light) *Rapid Heart Rate *Joint Pain *Abdominal Pain *Unintentional Weight Loss *Tachypnea: Rapid Respiratory Rate *Unusual and Excessive Sweating on Face and/or Palms *Skin Rash or Lesion may be present *Flank Pain *Appetite Loss

When someone with CAH has an adrenal crisis, an intravenous or intramuscular injection of hydrocortisone (an injectable corticosteroid) must be given immediately. The patient will also need the following:

1: Supportive treatment of low blood pressure

2: Hospitalization is required for adequate treatment and monitoring.

3: Low blood pressure may be treated with intravenous fluids.

4: If infection is the cause of the crisis, antibiotic therapy is indicated.

Death may occur due to overwhelming shock if early treatment is not provided. Go to the ER or A & E or call the local emergency services if symptoms of acute adrenal crisis develop.

We can reduce the likelihood of Adrenal Crisis in Congenital Adrenal Hyperplasia by doing the following:

At times where illness is obvious increase the steroid to the recommended double or triple dose immediately. If you have taken a normal dose some hours earlier and become or start to feel ill, immediately take the next dose in double or triple quantity, whichever you feel is appropriate at the time. Then space the other three to four doses equally apart and at the same quantity until the condition improves.

Should the increased dose be vomited back within half an hour of being taken, then this will need to be repeated immediately in the same increased quantity. You cannot overdose when ill, and it is important to increase in such cases. If this is vomited back a second time then you must not delay and an emergency shot of cortisol should be administered immediately. This is generally 50mg in a child under 5 years and 100mg in a child over 5 years. In adults this may be 100-200mg of hydrocortisone or possibly more in the form of Dexamethasone. In ALL cases as soon as the injection has been given, you will need to take the patient to ER or A & E immediately after the shot. In the case of Solu-Cortef this is provided in 100mg per vial. So this means 1 ml for an under five yr old and the whole vial, i.e. 2ml for an over five year old when drawing off into a syringe.

Always have on hand a letter from yours or your child's Doctor that gives precise details about what treatment you or your child should be given in an Adrenal Crisis. This will help staff in the Emergency Room to treat immediately without delay. This can be delayed if the staff are trying to obtain second or perhaps third opinions or to reach yours or your child's Doctor for advice. Time is of the essence.

Wear an ID bracelet such as a Medic Alert bracelet which gives the following information:

"Adrenal Insufficiency Taking Steroids."

It is advisable to have the emblem engraved with the words Adrenal Insufficiency in addition to Congenital Adrenal Hyperplasia because the term Adrenal Insuffiency is far more likely to be recognised in an emergency as someone needing urgent medical attention. An example of a bracelet can be seen HERE . It is important to avoid delay in treatment wherever possible.

Treatment recommended and doses in an emergency should also be engraved on such an emblem this ensures less likelihood of a delay also.

Ensure that you have an emergency kit prepared with the following items in it so that you can have all that you need to hand in any emergency:

*Vials of Solu-Cortef or other alternative injectable - x2 or more *Latex Syringes-3mL or other appropriate size - x2 or more *21G - 23G gauge needles - x2 or more *Several Disposable Antiseptic Cleansing Wipes (Satchet Form) *Several Bandaids *Sterile Cotton Wool Balls or Alternative *Detailed Instructions on how to give a shot with diagrams if possible.

It is recommended that you have at least two of all the above items due to breakage or being unsuccessful in giving the shot in the first attempt. I.e. in instances where the vial shatters or other such incident. Keep all of the above in a suitable dark cool place away from direct heat and light and out of the reach of small children. This can also be placed in a small plastic container for when travelling any distance from home or your local Hospital. When any of the supplies are used, always ask for replacement prescriptions and replenish them.

Check the "Use By" dates for the vials and wipes and always replace them just before these dates are up. If you keep an inventory of your medicine cabinet or first aid kit you will be able to check this list 6 monthly for medicines or drugs that have become out dated. This will ensure that you are always well prepared for anything in advance.